Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 98, NWS Amarillo, TX

November 21, 2011Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Nov 21, 2011, 10:36 AM CST for Deaf Smith County, Oldham County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 21, 2011, 10:36 AM CST (16:36 UTC)
Expired
Nov 21, 2011, 11:30 AM CST
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Cannon AFB radar (KFDX), 85 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 10:46 AM CSTHAIL 1Bootleg, TXPEA TO QUARTER SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS54 KAMA 211636
SVRAMA
TXC117-359-211730-
/O.NEW.KAMA.SV.W.0098.111121T1636Z-111121T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1036 AM CST MON NOV 21 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  EXTREME SOUTH CENTRAL OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1130 AM CST

* AT 1030 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BOOTLEG...OR
  ABOUT 27 MILES WEST OF HEREFORD...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOOTLEG...
  SIMMS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3474 10298 3475 10299 3519 10272 3519 10228
      3474 10253
TIME...MOT...LOC 1636Z 215DEG 28KT 3478 10283

$$

KS
1 follow-up statement
576 
WWUS54 KAMA 211658
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1058 AM CST MON NOV 21 2011

TXC117-359-211730-
/O.CON.KAMA.SV.W.0098.000000T0000Z-111121T1730Z/
DEAF SMITH TX-OLDHAM TX-
1058 AM CST MON NOV 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST
FOR EXTREME SOUTH CENTRAL OLDHAM AND CENTRAL DEAF SMITH COUNTIES...

AT 1053 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 9 MILES SOUTH OF SIMMS...OR ABOUT 16 MILES
WEST OF HEREFORD...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3474 10298 3475 10299 3519 10272 3519 10228
      3474 10253
TIME...MOT...LOC 1659Z 215DEG 28KT 3495 10264

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 6:01 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 21, 6:01 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
601 AM CST MON NOV 21 2011

.AVIATION...
12Z TAFS...FLYING CONDITIONS WILL DETERIORATE FROM SOUTH TO NORTH
TODAY AHEAD OF AN APPROACHING UPPER-LEVEL LOW PRESSURE SYSTEM. AS
LOW-LEVEL MOISTURE CONTINUES TO ADVECT NORTHWARD INTO THE AREA THIS
MORNING...LOW CIGS AND FOG WILL FIRST DEVELOP AT KAMA. EXPECTING IFR
TO LIFR CIGS AND MVFR VSBYS AT KAMA...ALTHOUGH THERE IS THE POTENTIAL
FOR VSBYS TO DROP LOWER THAN THIS. MVFR TO IFR CIGS THEN EXPECTED TO
DEVELOP/MOVE INTO KDHT AND KGUY AROUND MIDDAY...WITH FOG POTENTIAL
SOMEWHAT LESS AT THESE TWO TERMINALS. AS LIFT INCREASES AHEAD OF THE
APPROACHING UPPER-LEVEL LOW...PRECIPITATION IN THE FORM OF -DZ OR
-SHRA IS EXPECTED TO DEVELOP AT KAMA MID TO LATE MORNING. THE
PRECIPITATION WILL THEN LIKELY TRANSITION TO THUNDERSTORMS AND BECOME
HEAVIER THIS AFTERNOON...AND EXPAND NORTHWARD INTO THE KGUY AREA.
KDHT WILL BE ON THE EDGE OF BETTER RAIN CHANCES...SO WILL ONLY CARRY
VCSH REMARKS ATTM. IFR/LIFR CIGS TO PERSIST AT KAMA THIS
AFTERNOON...WITH MVFR/IFR CIGS EXPECTED AT KDHT AND KGUY...ALONG WITH
REDUCED VSBYS IN RAIN.

THE BULK OF THE PRECIPITATION WILL SLIDE EAST OF THE TERMINALS BY
EARLY EVENING...WITH KGUY SEEING THE BEST CHANCE OF ANY LINGERING
RAIN DURING THE MID TO LATE EVENING HOURS. LOW CLOUDS WILL SCATTER
OUT THIS EVENING /POSSIBLY NOT TILL OVERNIGHT AT KGUY/...HOWEVER SOME
FOG WILL BE POSSIBLE THIS EVENING AND EARLY OVERNIGHT UNTIL A COLD
FRONT PUSHES THROUGH...SWITCHING WINDS TO THE NORTHWEST AND ADVECTING
IN DRIER AIR.

KB

&&

.PREV DISCUSSION... /ISSUED 318 AM CST MON NOV 21 2011/

DISCUSSION...
SURFACE RIDGE OF HIGH PRESSURE HAS NOSED INTO THE TEXAS AND
OKLAHOMA PANHANDLES EARLY THIS MORNING. THIS SURFACE RIDGE WILL
GIVE WAY TO AN INTENSIFYING LOW PRESSURE TROUGH IN EASTERN NEW
MEXICO TODAY. THIS IS ALREADY SHOWING SIGNS OF HAPPENING AS LOW
CLOUDS AND FOG CONTINUE TO WORK THEIR WAY NORTHWARD ACROSS THE
SOUTHERN TEXAS PANHANDLE IN A WAA AND MOISTURE ADVECTION PATTERN
JUST ABOVE THE SURFACE. MOISTURE AND WARM AIR ADVECTION WILL
CONTINUE TODAY AHEAD OF A SHARP SHORT WAVE TROUGH THAT WILL SWING
FROM SOUTHERN CALIFORNIA INTO THE PANHANDLES BY TONIGHT. THE
INCREASING MOISTURE ALONG WITH INCREASING INSTABILITY AND LIFT FROM
THE APPROACHING STORM SYSTEM WILL HELP TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. THE BEST CHANCE OF
RAIN LOOKS TO BE ACROSS THE SOUTHEAST TEXAS PANHANDLE CLOSER TO THE
DEEPER MOISTURE. A THUNDERSTORM OR TWO MAY BECOME SEVERE ACROSS THE
SOUTHERN TEXAS PANHANDLE WITH LARGE HAIL BEING THE MAIN HAZARD. SEE
THE LATEST SWODY1 FOR MORE DETAILS.

THE UPPER LEVEL SHORT WAVE TROUGH OVER THE PANHANDLES TONIGHT WILL
SWING OFF TO THE EAST BY EARLY TUESDAY MORNING. A COLD FRONT WILL
MOVE SOUTH ACROSS THE PANHANDLES EARLY TUESDAY MORNING BEHIND THIS
SYSTEM. SOME FOG MAY AGAIN DEVELOP TONIGHT AHEAD OF THIS COLD
FRONT...ESPECIALLY IF WE HAVE LOCALLY HEAVY RAIN IN THE SOUTHEAST
TEXAS PANHANDLE. TEMPERATURES WILL ACTUALLY BE WARMER ON TUESDAY
OVER TODAY/S READINGS BEHIND THE FRONT AS ADDED SUNSHINE COMBINES
WITH DRIER AIR.

ANOTHER FAST MOVING UPPER LEVEL OPEN SHORT WAVE TROUGH MOVES ACROSS
THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS LATE IN THE WEEK.
RIGHT NOW THE MODELS ARE SHOWING SOME PRECIPITATION WITH THIS
SYSTEM...BUT THEY DO NOT AGREE ON THE TIMING NOR THE STRENGTH OF
THIS NEXT SYSTEM. FOR NOW WILL KEEP THE FORECAST DRY AND WAIT FOR
THE MODELS TO COME INTO BETTER AGREEMENT. UPPER HEIGHTS START TO
RISE AGAIN BEHIND THIS SYSTEM FOR NEXT WEEKEND...SO WE CAN EXPECT
WARMER TEMPERATURES ALONG WITH DRY WEATHER.

FIRE WEATHER...
SHOWER AND THUNDERSTORM CHANCES INCREASE TODAY AND TONIGHT
ACROSS THE PANHANDLES...WITH THE BEST CHANCE OF HEAVIER RAIN
ACROSS THE SOUTHEAST TEXAS PANHANDLE. DRIER AIR MOVES SOUTHEAST
ACROSS THE REGION BEHIND A COLD FRONT ON TUESDAY...BUT LOWEST
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO STAY ABOVE 20
PERCENT. SOUTHWEST WINDS WILL PICK UP INTO THE 15 TO 30 MPH RANGE
AND THE RELATIVE HUMIDITY MAY DROP TO NEAR 20 PERCENT IN THE
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE BY
THANKSGIVING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/15
Hazardous weather outlook, Nov 21, 3:37 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
337 AM CST MON NOV 21 2011

OKZ001>003-TXZ001>020-212145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
337 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES. ONE OR TWO
STORMS MAY BECOME SEVERE ACROSS THE SOUTHERN TEXAS PANHANDLE WITH
LARGE HAIL BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE ON THURSDAY
AFTERNOON DUE TO LOW RELATIVE HUMIDITY VALUES AND BREEZY SOUTHWEST
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN ISOLATED SPOTS ACROSS THE
SOUTHERN TEXAS PANHANDLE THIS AFTERNOON AND EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THURSDAY.

GOEHRING

In the hours before

Special weather statement, Nov 21, 10:31 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1031 AM CST MON NOV 21 2011

TXZ011-012-016-017-211730-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1031 AM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CST FOR RANDALL...POTTER...
OLDHAM AND DEAF SMITH COUNTIES.

AT 1030 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES WEST OF BOOTLEG...OR ABOUT
29 MILES WEST OF HEREFORD...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KS

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.